Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Great Falls, MT

August 1, 2017Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 1, 2017, 7:14 PM MDT for Fergus County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2017, 7:14 PM MDT (01:14 UTC)
Expired
Aug 1, 2017, 8:00 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 111 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
2793 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS55 KTFX 020114
SVRTFX
MTC027-020200-
/O.NEW.KTFX.SV.W.0046.170802T0114Z-170802T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
714 PM MDT TUE AUG 1 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fergus County in central Montana...

* Until 800 PM MDT

* At 713 PM MDT, a severe thunderstorm was located 11 miles south of
  Grass Range, or 19 miles southwest of Winnett, moving east at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4675 10864 4675 10883 4698 10883 4702 10861
TIME...MOT...LOC 0113Z 275DEG 14KT 4687 10873 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
309 
WWUS55 KTFX 020135
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
735 PM MDT TUE AUG 1 2017

MTC027-020200-
/O.CON.KTFX.SV.W.0046.000000T0000Z-170802T0200Z/
Fergus MT-
735 PM MDT TUE AUG 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...

At 735 PM MDT, a severe thunderstorm was located 11 miles southeast
of Grass Range, or 14 miles southwest of Winnett, moving east at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4682 10863 4683 10871 4698 10872 4701 10861
TIME...MOT...LOC 0135Z 269DEG 11KT 4691 10862 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
939 
WWUS55 KTFX 020151
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
751 PM MDT TUE AUG 1 2017

MTC027-020201-
/O.EXP.KTFX.SV.W.0046.000000T0000Z-170802T0200Z/
Fergus MT-
751 PM MDT TUE AUG 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY
WILL EXPIRE AT 800 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4682 10863 4683 10871 4698 10872 4701 10861
TIME...MOT...LOC 0151Z 261DEG 18KT 4694 10851 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:07 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 1, 6:07 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
607 PM MDT Tue Aug 1 2017

Aviation Section Updated

.SYNOPSIS...

Gusty northerly winds with scattered showers will spread south
over the region behind a Canadian cold front overnight into
Wednesday. Temperatures of 10 degrees below normal are expected on
Wednesday, but drier conditions with closer to normal temperatures
will return for Thursday.

&&

.DISCUSSION...

Tonight through Thursday...The initial push of the cold front
brought northerly winds to the Rocky Mountain Front this
afternoon, but the main push will spread gusty northerly winds
across the entire area overnight. Before this, isolated
thunderstorms may develop over the eastern TFX zones (east of
U.S. Highway 87 across North Central Montana), with the main
threat being strong gusty winds. Cooler air with increasing
relative humidity will spread over the area from the north
overnight as a shortwave trough moves overhead. This will bring
scattered showers to North Central and Central Montana. Once the
shortwave exits the area, a cool northwest flow aloft will keep
temperatures about 10 degrees below normal Wednesday into
Wednesday night as showers diminish. Weak high pressure aloft
will then start to move back into the area from the west on
Thursday, for drier conditions with near normal temperatures.
Coulston

Thursday night through Tuesday...Large ridge looks to build
across the western US and influence our weather through the long
term period. To start the long term the ridge axis will be far
enough west to leave us in northwest flow, opening the back door
for weak disturbances to push across the region out of Canada.
Thursday night into Friday morning will see the first clipper
type system move through, bringing a slight chance for showers
and thunderstorms across the north. Another weak clipper and
associated cold front then moves across much of MT Friday night
into Saturday, bringing more slight chances for showers and
thunderstorms. Sunday will see the mentioned ridge push further
inland, perhaps limiting weak activity for the area. A large
Hudson Low then moves across central Canada to start the week and
will try to influence our weather for Monday and Tuesday. Both
the Euro and GFS showing weak disturbances and their associated
cool fronts may bring more chances for isolated to scattered
showers and thunderstorms both Monday and Tuesday. Temperatures
will be generally near to slightly above normal for the long
term. The weak front for Saturday could lower temperatures to
slightly below normal, but still remain in the 70s and 80s. The
inward push of the mentioned ridge will then warm temperatures
back into the mid to upper 80s on Sunday and Monday, with some
low 90s also possible. Temperatures for Tuesday and beyond will
depend how far west cooler air from the Hudson low can reach into
MT. For now model blends are bringing near normal temperatures,
although it is worth watching. Fire weather conditions will
improve somewhat for Friday through Saturday with slightly higher
RH values expected. Dryer air may then push back in for Sunday
into Monday. Anglin

&&

.AVIATION...
Updated 0007Z.

A compact upper level low shows up well on satellite imagery at this
time over central MT. This low will continue to progress east and
will spark a few TSRA over the next few hours, but confidence
remains generally low on whether any TAF site will be impacted.
We'll closely monitor trends and amend the TAFs if necessary. If any
TSRA does impact a terminal, it could produce gusty/erratic winds
and hail. Otherwise, the main concern will be a Canadian cold front
that will drop south through central MT overnight, bringing SHRA and
MVFR or lower CIGs and mtn obscurations. It will also be accompanied
by gusty N/NE winds. The threat of lower CIGs and gusty winds is
somewhat lower across SW MT. Gradually clearing is expected later
Wednesday afternoon/evening. MARTIN

&&

.FIRE WEATHER...

Increasing winds behind a cold front will continue overnight with
generally increasing humidity. However, gusty northeast winds
could become a little more erratic through terrain before humidity
starts to recover in the Lincoln Ranger District (fire zone 116)
where a few large fires continue to burn. Will therefore continue
the Red Flag Warning there overnight. Cooler and less dry air with
scattered showers will then spread across the districts into
Wednesday, which will help improve fire weather conditions.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  71  47  84 /  20  20   0   0
CTB  52  69  46  82 /  30  30   0   0
HLN  58  75  54  87 /  10  10   0   0
BZN  52  74  49  83 /  10  10   0   0
WEY  40  70  38  77 /  10  10  10  10
DLN  52  76  48  83 /   0   0   0   0
HVR  57  72  48  82 /  50  60   0   0
LWT  54  68  48  79 /  40  30  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 3 AM MDT Wednesday Lincoln Ranger
District of the Helena National Forest.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 1, 5:56 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
556 PM MDT TUE AUG 1 2017

MTZ048-020045-
Southern Rocky Mountain Front MT-
556 PM MDT TUE AUG 1 2017

...SPECIAL WEATHER STATEMENT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 31
miles south of Heart Butte, or 35 miles west of Choteau. This storm
is nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Any fire personnel in the area are encouraged to closely
monitor this storm as lightning and outflow winds may impact areas
well away from the parent thunderstorm.

This storm will remain over mainly rural areas of northwestern Lewis
and Clark and west central Teton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4778 11307 4781 11306 4783 11307 4793 11300
      4788 11270 4768 11286 4776 11308
TIME...MOT...LOC 2354Z 289DEG 8KT 4784 11294

MARTIN
Special weather statement, Aug 1, 6:38 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
638 PM MDT TUE AUG 1 2017

MTZ051-020130-
Fergus MT-
638 PM MDT TUE AUG 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
730 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Grass Range, or 27 miles southeast of Lewistown,
moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Fergus
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 10864 4675 10904 4677 10908 4693 10897
      4693 10861
TIME...MOT...LOC 0038Z 297DEG 8KT 4683 10894

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:38 PM MDTSpecial Weather StatementTFXMusselshell52 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.